Alert archive / Texas / Tornado Warnings in 2002

Tornado Warning 15, NWS Fort Worth, TX

May 4, 2002Lampasas County, Mills County, Texas

NWS Fort Worth, TX issued this tornado warning at May 4, 2002, 11:18 PM CDT for Lampasas County, Mills County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2002, 11:18 PM CDT (04:18 UTC)
Expired
May 5, 2002, 12:15 AM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Lampasas County, TX, Mills County, TX

What was reported inside it

TimeReportWhereRemark
May 4, 11:38 PM CDTHail 2San Saba, TXHen egg size hail was reported northeast of San Saba on State Highway 16.
May 4, 11:55 PM CDTHail 0.75Lometa, TX
May 5, 12:25 AM CDTHail 3Lometa, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 10:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 050418
TORFTW
TXC281-333-050515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1119 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1215 AM CDT

* AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A TORNADO PRODUCING THUNDERSTORM 23 MILES SOUTHWEST OF GOLDTHWAITE 
  OR ABOUT 25 MILES WEST OF LOMETA...MOVING EAST AT 20 MPH. THIS 
  STORM HAS A HISTORY OF PRODUCING TORNADOES  SOFTBALL SIZE HAIL IS 
  ALSO LIKELY WITH THIS DANGEROUS STORM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOMETA BY MIDNIGHT

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

LAT...LON 3128 9896 3110 9892 3106 9795 3157 9839

07/BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 9:45 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 4, 9:45 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT SAT MAY 4 2002

REFLECTIVITY DATA FROM KDYX INDICATES ONE CLUSTER OF THUNDERSTORMS
APPROACHING BROWNWOOD...WITH ANOTHER THUNDERSTORM INTENSIFYING OVER
SHACKELFORD COUNTY.  LATEST TRENDS ALSO INDICATE INCREASING
CONVECTIVE ACTIVITY ALONG A SOUTHWEST-TO-NORTHEAST ORIENTED LINE
FROM MARTIN COUNTY TO JONES COUNTY.  DUE TO WEAKNESSES IN MID-LEVEL
FLOW...PER 05/00Z KFWD RAOB...THUNDERSTORMS ARE ONLY SLOWLY MOVING
EASTWARD...AND SHOULD NOT REACH THE DFW METROPLEX UNTIL AFTER 2
AM.  LATEST SHORT TERM GUIDANCE FROM THE RUC40 IS NOT AGGRESSIVE IN
DEVELOPMENT OF QPF OVER NORTH TEXAS.  ANALYSIS OF 05/00Z 850 MB DATA
SHOWS THAT WEAK RIDGING IS STILL LOCATED OVER EAST TEXAS...WITH
STEEPEST HEIGHT GRADIENT AND AXIS OF LOW-LEVEL JET FOCUSED MORE
TOWARD WEST-CENTRAL AND SOUTHWEST TEXAS.  THIS IS LIKELY THE REASON
FOR LOW QPF IN MODEL SOLUTIONS.  HOWEVER...BASED ON CURRENT RADAR
TRENDS AND PROXIMITY OF THUNDERSTORMS TO WESTERN COUNTIES...WILL NOT
LOWER POPS OR CHANGE ANY ELEMENTS OF THE CURRENT FIRST PERIOD
FORECAST AT THIS TIME.

65/DD

.FWD...TORNADO WATCH FOR TXZ 100-101-115-116-129-130-141>143-156.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:13 AM CDTTornado WarningFWDLampasas47 min
May 5, 3:01 AM CDTSevere Thunderstorm WarningFWDParker59 min
May 5, 3:04 AM CDTSevere Thunderstorm WarningFWDEastland56 min
May 5, 3:48 AM CDTSevere Thunderstorm WarningFWDComanche42 min
May 5, 4:00 AM CDTSevere Thunderstorm WarningFWDTarrant60 min
May 5, 4:54 AM CDTSevere Thunderstorm WarningFWDRains51 min
May 5, 6:11 AM CDTFlash Flood WarningFWDTarrant3 hr

Nearby

Tornado Warnings in Texas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.